After using Xanax for Generalized Anxiety Disorder (GAD) for 20 years, I am now partially retired and have stopped the Xanax from 4 mgs. per day and have tapered down to 1 mg. of Klonopin per day for sleep. I am however, experiencing what my doctor feels “could” be withdrawal symptoms involving intense worrying, depression, and occasional suicidal thoughts. I am experiencing exactly those difficulties my mother suffered from at my age. What ARE the symptoms of withdrawal, and how long, typically, do they last? (age 67, from US)Benzodiazepine Withdrawal
A: The best person to speak to about your concerns would be the physician prescribing your medication. Your symptoms could certainly be part of withdrawal, especially considering the length of time you were on the medication, but it could be symptoms of the underlying anxiety disorder returning. There may be no definitive way to know which it is but one of the best indicators may be how long the symptoms persist.
Withdrawal from benzodiazepines can be very difficult to tolerate and can last anywhere from 7 to 90 days, and some mild symptoms have been reported to last up to 2 years. The symptoms can include sleep disturbance, irritability, increased tension, anxiety and panic, hand tremors, sweating, concentration difficulties, confusion, memory problems, dry retching or nausea, weight loss, heart palpitations, headache, and muscular pain and stiffness. The most common symptoms appear to be insomnia and anxiety/worry.
You need to work closely with your doctor throughout this process and seek support from others as well. If you are not in therapy or counseling, you may benefit from it in order to help you manage the anxiety and depression you are currently experiencing. Eating a healthy diet (including lots of water) and getting plenty of exercise will also help your body detoxify. Good luck with the process.
All the best,
Dr. Holly Counts